Nevada, 2011

High Wind and Strong Wind in Nevada, November 30, 2011

November 30, 2011 · NWS VEF · 5 events in 4 counties and zones

A strong cold front brought high northerly winds to much of the Mojave Desert and southern Great Basin. Damage occurred in many areas, and there was also isolated heavy snow in the high mountains.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$560,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A strong cold front brought high northerly winds to much of the Mojave Desert and southern Great Basin. Damage occurred in many areas, and there was also isolated heavy snow in the high mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Nov 30, 9:08 AM PST, 3 hours 52 minutes earlier.

Area forecast discussion, Nov 30, 9:08 AM PST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
908 AM PST WED NOV 30 2011

.SYNOPSIS...A POWERFUL STORM SYSTEM WILL DIVE INTO SOUTHERN NEVADA
AND SOUTHEAST CALIFORNIA TONIGHT AND REMAIN OVER THE REGION BEFORE
PULLING AWAY ON FRIDAY. THIS WILL RESULT IN A PROLONGED PERIOD OF
STRONG NORTH WINDS SPREADING ACROSS THE AREA TODAY AND LASTING INTO
THURSDAY EVENING ACROSS THE ENTIRE AREA. IN ADDITION...PRECIPITATION
WILL BE POSSIBLE TONIGHT INTO FRIDAY ACROSS PORTIONS OF
LINCOLN...CLARK...MOHAVE COUNTIES WITH SIGNIFICANT SNOW
ACCUMULATIONS ABOVE 4500 FEET. ANOTHER STORM IS EXPECTED TO MOVE
OVER THE REGION SATURDAY INTO SUNDAY.
&&

.AVIATION UPDATE...FOR MCCARRAN...LIGHT AND VARIABLE WINDS ARE
EXPECTED THROUGH MID AFTERNOON AND SKIES SHOULD CLEAR BY NOON. A
SIGNIFICANT COLD FRONT WILL APPROACH THE VALLEY THIS AFTERNOON
CHANGING WINDS TO THE NORTH AROUND 22Z UP TO 10KTS. NORTH WINDS WILL
INCREASE BEHIND THE FRONT AS IT MOVES THROUGH THE VALLEY BETWEEN 00Z
AND 03Z THURSDAY WITH WIND SPEEDS OF 20-30KTS AND GUSTS 35-40KTS.
THESE WIND SPEEDS SHOULD LAST THROUGH THE NIGHT. EVEN STRONGER NORTH
WINDS ARE EXPECTED THURSDAY MORNING GENERALLY AFTER 12Z WITH
SUSTAINED WINDS RANGING FROM 25-32KTS AND GUSTS APPROACHING 50KTS AT
TIMES. WINDS WILL SUBSIDE OVERNIGHT THURSDAY BUT REMAIN BREEZY OUT
OF THE NORTH.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A STRONG COLD FRONT WILL MOVE THROUGH THE AREA TODAY
BEGINNING IN THE NORTHWEST AND KBIH IN PARTICULAR BY 19Z AND THEN
MOVING SOUTH THROUGH THE REST OF THE AREA BY 03Z THURSDAY. NORTH TO
NORTHWEST WINDS OF 20-30KTS AND GUSTS OF 30-40KTS ARE EXPECTED
BEHIND THE FRONT AND INCREASE WITH TIME AFTER THAT.

THURSDAY WILL SEE EVEN STRONGER NORTH WINDS ACROSS THE AREA WITH
GUSTS GENERALLY IN THE 40-45 KNOT RANGE WITH GUSTS UP TO 55 KNOTS IN
FAVORED AREAS. VISIBILITY COULD BE REDUCED AT TIMES DUE TO BLOWING
DUST AND SAND OVER THE DESERT AREAS. IN ADDITION...CIGS COULD LOWER
TO UNDER 5K FEET WITH SHOWERY TYPE WEATHER EXPECTED IN MOST AREAS
THURSDAY AND THURSDAY NIGHT. MOUNTAINS COULD BE OBSCURED AT TIMES
DUE TO THE LOWER CIGS. LIGHTER NORTH WINDS ARE EXPECTED ON FRIDAY
EXCEPT FOR ENHANCED NORTH WINDS ALONG THE COLORADO RIVER VALLEY.
&&

.PREVIOUS UPDATE...
ISSUED AT 810 AM PST WED NOV 30 2011...

A PESKY BAND OF CIRRUS WAS MOVING SOUTHEAST ACROSS THE AREA THIS
MORNING. SOME OF THE CIRRUS APPEARS TO HAVE ENHANCED OFF THE
SOUTHERN SIERRA AND THE INYO AND PANAMINT MOUNTAIN RANGES. I DID
ADJUST THE SKY GRIDS TO ACCOUNT FOR THIS. 300 MB RH PROGS FROM THE
GFS APPEAR TO HAVE BEST CAPTURED THIS BAND OF MOISTURE AND SHOW IT
CLEARING OUT OF THE AREA BY THIS AFTERNOON EXCEPT FOR MAYBE FAR
NORTHEAST MOHAVE AND FAR EASTERN LINCOLN COUNTY. SO MANY AREAS THAT
ARE PARTLY TO MOSTLY CLOUDY THIS MORNING SHOULD SEE MOSTLY SUNNY
CONDITIONS BY LATER THIS MORNING OR THIS AFTERNOON. GIVEN THAT WE
SHOULD SEE AMPLE SUN BEHIND THIS BATCH OF CLOUDS...FELT CONFIDENT TO
KEEP FORECAST MAX TEMPS FOR TODAY ALONE. I DID INCREASE THE HIGH
THOUGH FOR MT CHARLESTON AS MESOWEST OBSERVATIONS IN KYLE CANYON
WERE ALREADY 53 AND 54 DEGREES RESPECTIVELY AND WERE CLOSE TO WHAT
WE WERE FORECASTING FOR THAT AREA TODAY.

THE ONLY OTHER CHANGE WAS TO ADD IN AREAS OF BLOWING DUST FOR THIS
AFTERNOON INTO THURSDAY EVENING FOR LOCATIONS WERE WINDS WILL BE
STRONG AND WIDESPREAD PRECIPITATION IS NOT EXPECTED.
&&

.PREVIOUS DISCUSSION...
ISSUED AT 510 AM PST WED NOV 30 3011

.SHORT TERM...SATELLITE LOOPS SHOWED THE BASE OF THE INCOMING STORM
OVER NORTHERN CALIFORNIA AND NORTHWEST NEVADA THIS MORNING. THE
ECMWF AND GFS SOLUTIONS REMAIN IN GOOD AGREEMENT WITH THE OVERALL
TRACK AND FEATURES WITH THIS SYSTEM THROUGH FRIDAY. THE TRANQUIL
WEATHER CURRENTLY IN PLACE WILL CHANGE IN A HURRY AS THE DAY
PROGRESSES. THE MOST SIGNIFICANT IMPACT OF THIS STORM WILL BE THE
STRONG WINDS THAT HAVE BEEN INDICATED FOR SEVERAL DAYS. AS THE COLD
FRONT SWEEPS DOWN THROUGH INYO COUNTY AND WEST CENTRAL NEVADA LATE
THIS MORNING...NORTH WINDS WILL ABRUPTLY INCREASE AND GUSTS WILL
LIKELY EXCEED 50 MPH. THE FRONT WILL RAPIDLY MOVE DOWN THROUGH
SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA THIS AFTERNOON AND EVENING
AND THE CENTER OF THE CLOSED UPPER LOW IS FORECAST TO BE OVER CLARK
COUNTY BY 12Z THURSDAY. THEN THE SURFACE PRESSURE GRADIENT REALLY
STRENGTHENS AS THE SYSTEM PARKS ALONG THE LOWER COLORADO RIVER
VALLEY. THIS IS A VERY UNUSUAL SITUATION WITH STRONG GRADIENT DRIVEN
NORTH WINDS THURSDAY COMBINING WITH MOISTURE WRAPPING AROUND THE
NORTHEAST AND NORTH SIDE OF THE CLOSED LOW. I THINK THIS MAY REDUCE
WIND SPEEDS A LITTLE OVER CLARK COUNTY THURSDAY AND THE HIGH WIND
WATCH WAS REPLACED WITH AN ADVISORY FOR THE LAS VEGAS VALLEY. FOR
AREAS NORTH AND NORTHWEST FOR LAS VEGAS...HIGH WINDS LOOK LIKELY AND
WARNINGS ARE IN EFFECT FROM THIS AFTERNOON THROUGH THURSDAY EVENING.
HIGH RES MODELS STILL SHOW DOWNSLOPE ENHANCEMENT ON SOUTHWEST FACING
SLOPES ACROSS CENTRAL AND SOUTHERN NEVADA AND INYO COUNTY
CALIFORNIA. GUSTS OF 60 TO 70 MPH ARE A GOOD BET ACROSS THESE AREAS.
THE ECMWF AND GFS ARE CONSISTENT IN SHOWING QPF OVER MAINLY CLARK
AND MOHAVE COUNTIES WITH UPSLOPE POTENTIAL IN THE SPRING MOUNTAINS.
THE WINTER STORM WARNING REMAINS IN EFFECT FOR THE SPRING MOUNTAINS
AND ADVISORIES FOR SNOW AND BLOWING SNOW ARE IN EFFECT FOR LINCOLN
AND MOHAVE COUNTIES TONIGHT THROUGH FRIDAY MORNING. WINDS AND
PRECIPITATION WILL DIMINISH THURSDAY NIGHT AND THE SYSTEM IS
FORECAST TO SLOWLY PULL AWAY FRIDAY.

.LONG TERM...SATURDAY MORNING THROUGH TUESDAY. WENT WITH THE MORE
CONSISTENT ECMWF SOLUTION FOR THIS FORECAST. THE GFS HAS STARTED TO
COME AROUND TO THE IDEA OF A SECONDARY LOW DROPPING IN SATURDAY THAT
THE ECMWF AND GEM HAVE BEEN FORECASTING FOR THE LAST SEVERAL MODEL
CYCLES. THIS LOW REPLACING THE ONE DISCUSSED IN THE SHORT TERM
SECTION WILL KEEP THE AREA UNDER COLD AIR AND KEEP SHOWERY WEATHER
IN OUR EASTERN AND SOUTHERN ZONES AT THE VERY LEAST. STILL SOME
UNCERTAINTY AS TO HOW FAR WEST AND SOUTH THE LOW WILL GO...BUT IN
ANY CASE IT WILL SERVE TO KEEP OUR TEMPERATURES BELOW NORMAL. I HAVE
LOWERED WEEKEND TEMPERATURES MORE AND INCREASED CLOUD COVER. IT
APPEARS THIS LOW WILL CONTINUE TO BE OVER THE SOUTHWEST TO SOUTHERN
PART OF THE FORECAST AREA THROUGH TUESDAY AND BRING A CHANCE FOR
SHOWERS TO THE SOUTHERN AND SOUTHEASTERN PART OF THE FORECAST AREA
THROUGH TUESDAY AND MAYBE BEYOND. SNOW LEVELS WILL BE AT THEIR
LOWEST LATE SATURDAY AND EARLY SUNDAY...AND WILL RANGE FROM
3500-4500 FEET. IT IS NOT OUT OF THE QUESTION TO SEE SNOW FALL
REACHING SOME VALLEY FLOORS THEN.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WARNING FROM 4 PM THIS AFTERNOON TO 9 PM PST THURSDAY
     FOR NVZ015-017>019.
     WINTER STORM WARNING FROM 4 AM THURSDAY TO 7 AM PST FRIDAY FOR
     NVZ018-019.
     HIGH WIND WARNING FROM 10 AM THIS MORNING TO 9 PM PST THURSDAY
     FOR NVZ014.
     WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 9 PM PST THURSDAY FOR
     NVZ016-020>022.
     WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 4 AM PST
     FRIDAY FOR NVZ015.
AZ...WIND ADVISORY FROM 5 PM THIS AFTERNOON TO 10 PM MST THURSDAY
     FOR AZZ002-036.
     WINTER WEATHER ADVISORY FROM 11 AM THURSDAY TO 11 AM MST FRIDAY
     FOR AZZ001-003.
     WIND ADVISORY FROM 9 AM TO 10 PM MST THURSDAY FOR AZZ001-003.
CA...HIGH WIND WARNING FROM 10 AM THIS MORNING TO 9 PM PST THURSDAY
     FOR CAZ519>522.
     WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 9 PM PST THURSDAY FOR
     CAZ523>527.
&&

AVIATION UPDATE...SALMEN
UPDATE...STACHELSKI
PREVIOUS...ADAIR/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Nov 30, 5:50 AM PST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
550 AM PST WED NOV 30 2011

AZZ001>003-036-CAZ519>527-NVZ014>022-010800-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
550 AM PST WED NOV 30 2011 /650 AM MST WED NOV 30 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A POWERFUL STORM WILL DIVE INTO SOUTHERN NEVADA AND SOUTHEAST
CALIFORNIA BY LATE TONIGHT. STRONG NORTH WINDS WILL SPREAD DOWN
THROUGH THE ENTIRE REGION THIS AFTERNOON AND EVENING BEHIND THE
ASSOCIATED COLD FRONT AND BRING GUSTS OF 45 TO 60 MPH TO MOST OF
SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. STRONG OR HIGH WINDS
WILL PERSIST OVERNIGHT AND THEN STRENGTHEN FURTHER ON THURSDAY AS
THE STORM CIRCULATES ALONG THE LOWER COLORADO RIVER VALLEY.
DAMAGING GUSTS OF 60 TO 70 MPH ARE LIKELY ACROSS SOUTH CENTRAL
NEVADA AND INYO COUNTY CALIFORNIA. GUSTS OF 45 TO 55 MPH ARE
EXPECTED ELSEWHERE. SEE THE LATEST WEATHER MESSAGE FOR DETAILS ON
THE HIGH WIND WARNINGS AND WIND ADVISORIES IN EFFECT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG OR HIGH WINDS WILL PERSIST THURSDAY AS PRECIPITATION
DEVELOPS OVER SOUTHEAST NEVADA AND NORTHWEST ARIZONA EARLY
THURSDAY MORNING. THIS WILL BRING SIGNIFICANT SNOW ACCUMULATIONS
ABOVE 4500 FEET LATE TONIGHT THROUGH EARLY FRIDAY MORNING. 6 TO
14 INCHES OF SNOW CAN BE EXPECTED IN THE SPRING MOUNTAINS...5 TO
10 INCHES OVER MOHAVE COUNTY AND 3 TO 6 INCHES IN LINCOLN COUNTY
NEVADA. SEE THE LATEST WINTER WEATHER MESSAGE FOR THE LATEST
DETAILS ON THE WINTER STORM WARNING AND WINTER WEATHER ADVISORIES
IN EFFECT FOR THESE AREAS. WINDS WILL GRADUALLY DIMINISH THURSDAY
NIGHT AND PRECIPITATION WILL TAPER OFF FRIDAY MORNING AS THE STORM
PULLS OFF TO THE EAST. ANOTHER STORM IS EXPECTED TO MOVE IN
QUICKLY BEHIND SATURDAY AND SUNDAY AND IS FORECAST TO PARK OVER
SOUTHERN CALIFORNIA AND NEVADA. THIS SCENARIO WOULD BRING THE
POSSIBILITY OF PRECIPITATION WITH SNOW LEVELS DROPPING TO INCLUDE
MUCH OF THE EASTERN MOJAVE DESERT REGION.

.SPOTTER INFORMATION STATEMENT...

TIMELY SNOWFALL AND WIND REPORTS WOULD BE APPRECIATED DURING THIS
STORM.

JA

In the hours before

Local storm report, Nov 30, 12:08 PM PST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1208 PM PST WED NOV 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     NON-TSTM WND GST BISHOP AIRPORT          37.37N 118.36W
11/30/2011  M52.00 MPH       INYO               CA   ASOS

&&

STACHELSKI
Local storm report, Nov 30, 12:47 PM PST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1247 PM PST WED NOV 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     NON-TSTM WND DMG BISHOP                  37.37N 118.40W
11/30/2011                   INYO               CA   TRAINED SPOTTER

            SPOTTER REPORTS TREES FALLING ON POWER LINES. WIDESPREAD
            DUST IN THE AIR. SUSTAINED WINDS 35 TO 40 MPH GUSTING TO
            60 MPH.

&&

JGG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind, 1 strong wind. Local standard time, as filed.

High Wind, Esmeralda/Central Nye

When
November 30, 1:00 PM PST to 3:00 PM PST
Where
Esmeralda/Central Nye forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
COOP Observer
Coordinates
37.914, -117.052 (the zone’s center; the record gives no point)

High winds in Amargosa Valley blew down several trees and damaged some older roofs and metal buildings.

High Wind, Lincoln County Except the Sheep Range

When
November 30, 4:26 PM PST
Where
Lincoln County Except the Sheep Range forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
COOP Observer
Coordinates
37.643, -114.877 (the zone’s center; the record gives no point)

This gust occurred in Rachel.

High Wind, Las Vegas Valley

When
November 30, 5:30 PM PST to 8:01 PM PST
Where
Las Vegas Valley forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
36.215, -115.014 (the zone’s center; the record gives no point)

Winds disrupted four electricity distribution lines in Las Vegas, knocking out power to about 5000 customers. Large trees were also knocked down near downtown Las Vegas and Summerlin. The Nellis AFB ASOS (KLSV) recorded a peak gust of 58 mph.

High Wind, Western Clark/Southern Nye

When
November 30, 7:29 PM PST to 11:59 PM PST
Where
Western Clark/Southern Nye forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.129, -115.743 (the zone’s center; the record gives no point)

This gust occurred 6 miles west of Pahrump. High winds continued beyond midnight, causing damage in December.

Strong Wind, Lincoln County Except the Sheep Range

When
November 30, 8:00 PM PST to 11:59 PM PST
Where
Lincoln County Except the Sheep Range forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$500,000
Reported by
Newspaper
Coordinates
37.643, -114.877 (the zone’s center; the record gives no point)

Strong winds damaged electrical transmission towers and blew down a fence in Lincoln County.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2011Every state in 2011This day in weather historyWarnings in Nevada, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352031, 352032, 352033, 352034, 352035.